Recent Blog Articles
Pouring from an empty cup? Three ways to refill emotionally
Give praise to the elbow: A bending, twisting marvel
Sneezy and dopey? Seasonal allergies and your brain
The FDA relaxes restrictions on blood donation
Apps to accelerometers: Can technology improve mental health in older adults?
Swimming and skin: What to know if a child has eczema
A muscle-building obsession in boys: What to know and do
Natural disasters strike everywhere: Ways to help protect your health
Dementia: Coping with common, sometimes distressing behaviors
Screening tests may save lives — so when is it time to stop?
Z-Pak users: be on the alert for heart-rhythm problems
- By Heidi Godman, Executive Editor, Harvard Health Letter
ARCHIVED CONTENT: As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date each article was posted or last reviewed. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
If you've battled bronchitis or endured an ear infection, chances are good you were prescribed the antibiotic azithromycin (Zithromax), which is commonly available in a five-day dose known as the Z-Pak. But a recent study suggests that the Z-Pak may do some harm even as it heals.
The 14-year study, published last week in the New England Journal of Medicine, found that people taking azithromycin have a 2.5-fold increased chance of heart-related death within five days of starting a Z-Pak, compared to people taking the antibiotic amoxicillin. To put this risk in perspective, there were 85 deaths per million courses of Z-Pak compared to 31 deaths per million courses of amoxicillin. Individuals with heart failure, diabetes or a previous heart attack, as well as those who have had bypass surgery or had stents implanted, were at even higher risk.
What's causing the risk
Azithromycin and other antibiotics in the same chemical class have the potential to prolong the QT interval on an electrocardiogram. This can trigger abnormal heart rhythms in the lower chambers of the heart, says Dr. Deepak Bhatt, a cardiologist at Harvard-affiliated Brigham and Women's Hospital. The QT interval is, in simplest terms, the time your heart needs to recharge in between beats. Prolonging the QT interval can make the heart beat in a chaotic fashion. The result can range from a little dizziness and a fluttering in the chest to a seizure or sudden death if the heart is allowed to beat uncontrollably for too long.
Part of the reason why the Z-Pak presents a danger is because it's so widely used, says Dr. Bhatt. It's also prescribed far too often for the wrong reasons.
"Every medication can have side effects," he says. "This is also true of antibiotics. In part, this is why antibiotics should only be used when necessary—to treat infections caused by bacteria and not to treat colds caused by viruses."
Should you still take Z-Pak?
You'll have to talk to your doctor about whether Z-Pak is right for you.
"Any risk that might be present is low in patients with heart disease or with risk factors for heart disease and very low for people without any predisposition to heart disease," says Dr. Bhatt.
To help lower your odds of a Z-Pak problem, consider Dr. Bhatt's advice:
- Don't push your doctor to prescribe a Z-Pak if you're battling a virus, not a bacterial infection. Unless the doctor prescribes an antibiotic, don't ask for one.
- If antibiotics are necessary, tell your doctor if you have a heart condition or a family history of one.
- Mention any other medications you are taking, including over-the-counter medications and herbal remedies, as these can also influence the risk of abnormal heart rhythms.
- If you are on a Z-Pak and develop symptoms such as dizziness or fainting, tell your doctor immediately.
About the Author
Heidi Godman, Executive Editor, Harvard Health Letter
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
You might also be interested in…
Harvard Health Letter
Want to reduce pain in your knees and be more active? Eat smarter and reduce your risk for a heart attack? Improve your flexibility and balance so you don’t fall? Sleep the entire night so you have more energy during the day? Take control of your health right now! In Harvard Health Letter, you’ll find easy remedies and solutions to these common challenges and more.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!